Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 67, NWS Denver/Boulder, CO

May 30, 2003Adams County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 30, 2003, 6:48 PM MDT for Adams County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2003, 6:48 PM MDT (00:48 UTC)
Expired
May 30, 2003, 7:30 PM MDT
In force
42 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Adams County, CO

The radar

The Denver radar (KFTG), 56 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 4:05 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2925 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

174 
WUUS55 KBOU 310048
SVRBOU
COC001-310130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
648 PM MDT FRI MAY 30 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ADAMS COUNTY IN NORTHEAST COLORADO

* UNTIL 730 PM MDT

* AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF SHAMROCK...OR ABOUT 24
  MILES SOUTH OF FORT MORGAN...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...SHAMROCK.

HAIL UP TO 1 INCH IN DIAMETER...VERY HEAVY RAIN...AND STRONG DAMAGING
WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. TAKE COVER IN A
SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.  WATCH OUT FOR MINOR
FLOODING OF LOW LYING AREAS AND SMALL STREAMS.

LAT...LON 4000 10403 3976 10402 3975 10372 4000 10372

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:47 PM MDT, 4 hours 1 minute earlier.

Area forecast discussion, May 30, 2:47 PM MDT, 4 hours 1 minute before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
247 PM MDT FRI MAY 30 2003

SHORT TERM DISCUSSION:  CURRENT RADAR PICTURES ARE SHOWING SCATTERED
DECENT CONVECTION GOING RIGHT NOW IN THE MOUNTAINS AND FOOTHILLS.
THE EASTERLY LOW LEVEL FLOW IS INCREASES OVER THE PLAINS AS THE
GRIDS ADVERTISED.  CROSS SECTIONS AND GRIDS SHOW PRETTY DEEP
MOISTURE...DECENT POTENTIAL INSTABILITY...STEEP LAPSE RATES...A
THETA-E AXIS...PLENTY OF CAPE...WEAK FLOW ALOFT...AND DECENT
EASTERLY UPSLOPE FLOW FOR THIS EVENING.  WILL KEEP THE FLASH FLOOD
WATCH GOING AS IS THROUGH MIDNIGHT.  QPF GRIDS SHOW PRECIPITATION
THROUGH ABOUT 09Z OVERNIGHT.  SATURDAY LOOKS PRETTY SIMILAR TO TODAY
ALONG WITH SOME WEAK SYNOPTIC SCALE FORCING...AND BETTER SHEAR OF
THE SOUNDINGS.  FOR TEMPERATURES...GRIDS SHOW READINGS A TAD COOLER
FOR HIGHS THEN TODAY.   RJK

LONG TERM DISCUSSION:  FOR SATURDAY NIGHT...A MDT NWLY FLOW ALF
COUPLED WITH SELY FLOW AT THE SFC WL ALLOW FOR A FVBL ENVIRONMENT
FOR STG/SVR THUNDERSTORMS.  SCT POPS LOOK GOOD FOR MOST AREAS
SATURDAY EVENING.  INTERACTIVE SOUNDINGS AT 00Z SUNDAY SHOW CAPES
NEAR 2000 J/KG.  BEST POTENTIAL WL OCCUR ALONG THE FRONT RANGE WHERE
THETA-E RIDGE IS ADVERTISED TO BE.  ON SUNDAY A MDT NWLY FLOW WILL
CONTINUE OVER THE CWA.  ANOTHER FRONT IS PROGGED TO MOVE INTO THE
NERN PLAINS BY 00Z MONDAY AS A SFC HIGH MOVES INTO THE NRN GREAT
PLAINS.  WL UP POPS TO SCT CATEGORY FOR SUNDAY AFTN.  ON MONDAY...
NWLY FLOW WL CONTINUE OVER CO. ENUF MSTR SHUD BE PRESENT TO CONTINUE
A SLGT CHC OF THUNDERSTORMS IN THE AFTN/EVNG.

TUESDAY THROUGH FRIDAY...GFS AMPLIFIES A RIDGE OVER THE WEST WITH A
NW-NLY FLOW OVR CO.  ANOTHER FRONT IS PROGGED TO MOVE INTO THE CWA
TUESDAY AFTN/EVNG ANOTHER CHC STORMS ON TUESDAY AND WEDNESDAY.  THU
AND FRI...GFS KEEP MSTR MORE FOCUSED MORE ON THE FOOTHILLS AND SERN
CO.  WL MAINTAIN SLGT CHC IN THOSE AREAS BUT DROP POPS FOR THE NERN
PLAINS. WL KEEP TEMPERATURES NEAR SEASONAL NORMALS. COOPER

.DEN...FLASH FLOOD WATCH UNTIL MIDNIGHT TONIGHT FOR AREAS IN AND
       NEAR THE FRONT RANGE FOOTHILLS...ZONES 33>39.
Hazardous weather outlook, May 30, 11:00 AM MDT, 7 hours 48 minutes before
COZ030>051-311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT FRI MAY 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER
THE ENTIRE FORECAST AREA BY 1 PM.  BY LATE AFTERNOON...STRONGER
EASTERLY FLOW WILL BRING MORE MOISTURE TO THE PLAINS AND FOOTHILLS
INCREASING THE CHANCE OF SHOWERS AND THUNDERSTORMS. HEAVY RAINS
COULD POSE A PROBLEM IN THE FOOTHILLS WHERE SOME STREAMS AND RIVERS
ARE ALREADY SWOLLEN WITH SNOWMELT WATER.  THE SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DECREASE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE SATURDAY
AFTERNOON AND EVENING...A FEW MAY BECOME SEVERE.  A WEAK COLD FRONT
WILL HELP STABILIZE THE ATMOSPHERE SATURDAY MORNING ACROSS THE FAR
EASTERN PLAINS.  THE STORMS ARE EXPECTED TO INITIALLY DEVELOP ALONG
THE FOOTHILLS AND FRONT RANGE...MOVING INTO THE ADJACENT PLAINS BY
SATURDAY EVENING.

A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE DURING THE AFTERNOON
AND EVENING...SUNDAY THROUGH THURSDAY.  A FEW WEAK COLD FRONTS ARE
EXPECTED MOVE ACROSS THE NORTHEAST PLAINS OF COLORADO THROUGH NEXT
WEEK. THIS WILL RESULT IN NEAR NORMAL TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EVENING.

RJK/FMC

In the hours before

Local storm report, May 30, 4:20 PM MDT, 2 hours 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
420 PM MDT FRI MAY 30 2003

...PRELIMINARY STORM REPORT FOR MAY 30 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0351 PM    NUNN                      CO   1.00 INCH HAIL
05/30/03   WELD

RAY
Local storm report, May 30, 6:36 PM MDT, 12 minutes before
LOCAL STORM REPORT...COR
NATIONAL WEATHER SERVICE DENVER CO
636 PM MDT FRI MAY 30 2003

...PRELIMINARY STORM REPORT FOR MAY 30 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0351 PM    NUNN                      CO   1.00 INCH HAIL
05/30/03   WELD

0622 PM    18 SE ROGGEN              CO   0.75 INCH HAIL
05/30/03   WELD

0636 PM    2 W HOYT                  CO   0.75 INCH HAIL
05/30/03   MORGAN

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:21 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld54 min
May 30, 7:11 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington64 min
May 30, 7:32 PM MDTTornado WarningBOUMorgan43 min
May 30, 7:38 PM MDTTornado WarningBOUMorgan37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.